Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2003 Jun;37(6):822-4.

Enoxaparin-induced retroperitoneal hematoma.

Author information

  • 1Central Texas Veterans Health Care System, Pharmacy Service, 119 T, 1901 Veterans Memorial Dr., Temple, TX 76504-7493, USA. Stephen.Melde@Med.VA.Gov



To report 2 cases of retroperitoneal hematoma in elderly patients receiving enoxaparin.


Two white men, aged 70 and 71 years, received enoxaparin 80 mg subcutaneously twice a day for 8 and 4 days, respectively. Baseline hemoglobin and hematocrit values were 9.5 g/dL and 28.9% and 11.2 g/dL and 32.8%, respectively. In both cases, after the hemoglobin and hematocrit values decreased to 6.6 g/dL and 20.4% and 5.1 g/dL and 15.2%, respectively, a computed tomography scan revealed a retroperitoneal hematoma.


Enoxaparin is a frequently used anticoagulant. Major bleeding episodes are reported to occur at a rate of up to 5.2%. Factors that increase the risk of bleeding in patients receiving enoxaparin are the use of high doses of enoxaparin, advanced age, renal impairment, and the concomitant use of drugs affecting hemostasis. Both of these patients received relatively high doses of 0.80 and 0.94 mg/kg subcutaneously twice a day, were elderly, and had mild renal impairment; 1 received aspirin concomitantly, while the other received aspirin 4 days prior and warfarin 1 day prior to bleeding.


There are very few published reports implicating enoxaparin as a factor in retroperitoneal hematoma. It is hoped that the addition of these 2 cases to the medical literature creates more awareness that retroperitoneal hematoma should be considered in the differential diagnosis in patients receiving enoxaparin and experiencing unexplained decreases in hemoglobin and hematocrit.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk